Texas, 2011

High Wind in Texas, April 14, 2011

April 14, 2011 · NWS MAF · 2 events in 1 county or zone

A deepening area of surface low pressure over eastern New Mexico and increasing mid level winds ahead of an approaching upper level trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deepening area of surface low pressure over eastern New Mexico and increasing mid level winds ahead of an approaching upper level trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 2:18 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 14, 2:18 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT THU APR 14 2011

.DISCUSSION...
EARLY MORNING WATER VAPOR IMAGERY SHOWS SUBTROPICAL FETCH
BEGINNING TO SHIFT TO THE SOUTHEAST...AS A POTENT VORT MAX
TRAVERSES THE CENTRAL ROCKIES NEAR COLORADO. THE AFOREMENTIONED
WILL BECOME A CLOSED LOW THIS AFTERNOON AS IT MOVES OVER THE
PANHANDLE REGION. PRESSURE FALLS WILL ACCOMPANY IT...DEEPENING THE
THE SFC LOW AS IT SHIFTS EASTWARD INTO NW OKLAHOMA. THIS WILL
RESULT IN A FAIRLY TIGHT PRESSURE GRADIENT DEVELOPING ACROSS THE
AREA...ESPECIALLY FROM NW NEW MEXICO THROUGH THE CAPROCK AND INTO
THE NW PERMIAN BASIN. THIS...COMBINED WITH DEEP LAYER
MIXING/MOMENTUM TRANSFER FROM ALOFT...WILL RESULT IN VERY BREEZY
CONDITIONS BEGINNING THIS AFTERNOON AND LASTING THROUGH THIS
EVENING. THE RUC13 IS NOW SHOWING A 700MB JET NEAR 50 KT BY 18Z
FROM THE DAVIS MOUNTAINS NORTHEASTWARD. WE DID CONTEMPLATE
UPGRADING THE WIND ADVISORY TO A HIGH WIND WARNING FOR ELEVATIONS
MAINLY ABOVE 6000 FEET IN THE DAVIS MOUNTAINS...BUT WILL LEAVE AS
AN ADVISORY FOR NOW SINCE THE PRESSURE GRADIENT DOES APPEAR WEAKER
NEAR THIS AREA. A HIGH WIND WARNING REMAINS IN EFFECT FOR THE
GUADALUPE MOUNTAINS THROUGH THE EARLY EVENING HOURS...WITH A WIND
ADVISORY IN PLACE FOR MOST OTHER LOCATIONS. BLOWING DUST
DEFINITELY APPEARS POSSIBLE TODAY...AND MAY REDUCE VISIBILITIES TO
BELOW 3 MILES AT TIMES ACROSS LEA COUNTY AND PORTIONS OF THE
PERMIAN BASIN. IN ADDITION...SMOKE FROM THE ROCK HOUSE FIRE MAY
DRIFT EASTWARD TODAY INTO THE STOCKTON PLATEAU REGION RESULTING IN
POOR VISIBILITY. THE WINDS WILL SLOWLY BEGIN TO DIMINISH AFTER
SUNSET TONIGHT...BUT MAY INCREASE AGAIN FROM THE NNW ACROSS THE
PERMIAN BASIN/LEA COUNTY AREA WITH A PACIFIC COLD FROPA EXPECTED
LATE TONIGHT.

COOLER MAX TEMPERATURES CAN BE EXPECTED FRIDAY AS 850MB TEMPS
COOL INTO THE TEENS AND LOW TWENTIES. THE MID TO UPPER LOW WILL
CONTINUE TO PROGRESS ENEWD INTO THE MIDWEST SATURDAY MORNING...AS
SURFACE HIGH PRESSURE SETTLES IN OVERHEAD. MUCH COOLER MORNING
LOWS ARE ANTICIPATED FOR SATURDAY MORNING AS A RESULT...AND MAY
NEAR FREEZING ACROSS NORTHERN LEA COUNTY AND THE MARFA PLATEAU.
THE FLOW ALOFT WILL BECOME WNWSLY ACROSS THE WESTERN 2/3 OF THE
CONUS BY SATURDAY EVENING. EXPECT A QUICK WARMUP FOR SUNDAY
AFTERNOON...AS 850MB TEMPS CLIMB BACK INTO THE MID TO UPPER 20S
WITHIN DOWNSLOPE FLOW ACROSS WEST TEXAS AND SE NM. THIS TREND
SHOULD CONTINUE THROUGH MONDAY AS WELL...AS THE SYNOPTIC PATTERN
BECOMES INCREASINGLY ZONAL ACROSS MOST OF THE CONUS. WE DID STAY
SEVERAL DEGREES ABOVE THE MEX FOR BOTH MAX AND MIN TEMPS DURING
THIS TIME TAKING INTO CONSIDERATION THE NOCTURNAL LLJS AND
PERSISTENT SWSLY DOWNSLOPE FLOW DURING THE AFTERNOON. MOISTURE
RETURN IS STILL ANTICIPATED FOR SUNDAY MORNING ACROSS THE ESE HALF
OF THE CWA AND THE EXTREME EASTERN HALF MONDAY MORNING (WITH A
DRYLINE DEVELOPING)...BUT PRECIPITATION CHANCES WILL STILL STAY
CLOSE TO ZERO WITH THE DRYLINE LIKELY REMAINING EAST OF OUR CWA.

&&

.FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. THIS IS A
PARTICULARLY DANGEROUS SITUATION WITH THE WEATHER PATTERN FAVORABLE
FOR A POSSIBLE REGIONAL OUTBREAK OF WILDFIRES.

EARLY MORNING OBSERVATIONS SHOW POOR RH RECOVERY IN PLACE ACROSS
MOST AREAS. THE DRYLINE HAS MANAGED TO RETREAT WESTWARD INTO THE
PERMIAN BASIN THIS MORNING AND RH/S ARE APPROACHING 50% ACROSS
THE CENTRAL AND EASTERN PERMIAN BASIN AS RESULT. THE SAME IS TRUE
ACROSS THE STOCKTON PLATEAU. THESE HIGHER RH/S WILL LIKELY NOT
IMPACT FUELS AS WE EXPECT THESE HIGHER RH/S WILL ONLY REMAIN OVER
THE AREA BRIEFLY.

A POTENTIALLY VERY ACTIVE FIRE WEATHER DAY IS ANTICIPATED AS AN
UPPER LEVEL TROUGH AND ASSOCIATED BAND OF STRONG MID-LEVEL WINDS
PUSH INTO THE REGION. A SURGE OF DRY AIR WILL ACCOMPANY THIS UPPER
LEVEL SYSTEM AND WITH ANOTHER DAY OF ABOVE NORMAL TEMPERATURES...
WIDESPREAD MINIMUM RH/S IN THE SINGLE DIGITS ARE ANTICIPATED.
WESTERLY SURFACE WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH
SEEM REASONABLE ACROSS THE PLAINS...WITH STRONGER WINDS ANTICIPATED
IN THE MOUNTAINS.

THE GUSTY WEST WINDS WILL TEND TO DECREASE AROUND SUNSET...BUT A
PACIFIC COLD FRONT MOVING THROUGH WILL BRING A NORTHWESTERLY WIND
SHIFT AND POSSIBLY A BRIEF PERIOD OF GUSTY WINDS IMMEDIATELY BEHIND
THE COLD FRONT. PLENTY OF DRY AIR WILL FOLLOW THE COLD FRONT AND
ANOTHER NIGHT OF GENERALLY POOR RH RECOVERY IS ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  41  76  44  /   0   0   0   0
CARLSBAD NM                85  41  78  44  /   0   0   0   0
DRYDEN TX                  93  52  89  52  /   0   0   0   0
FORT STOCKTON TX           90  46  80  50  /   0   0   0   0
GUADALUPE PASS TX          77  41  75  48  /   0   0   0   0
HOBBS NM                   83  40  78  41  /   0   0   0   0
MARFA TX                   80  32  78  33  /   0   0   0   0
MIDLAND INTL AIRPORT TX    88  42  77  42  /   0   0   0   0
ODESSA TX                  87  44  77  47  /   0   0   0   0
WINK TX                    92  42  80  45  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES... BIG BEND AREA...PRESIDIO VALLEY...
     TERRELL.

     RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

78/06
Hazardous weather outlook, Apr 14, 2:03 AM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CDT THU APR 14 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
403 AM CDT THU APR 14 2011 /303 AM MDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY...WINDY AND WARM CONDITIONS WILL RESULT IN VERY DANGEROUS
FIRE WEATHER CONDITIONS ACROSS ALL OF SOUTHEAST NEW MEXICO AND
WEST TEXAS. SINCE WINDS WILL BE 20 TO 35 MPH SUSTAINED WITH GUSTS
OF 40 TO 50 MPH IN MOST AREAS...THURSDAY WILL BE A HIGH IMPACT
FIRE WEATHER DAY. A RED FLAG WARNING REMAINS IN EFFECT FOR THE
ENTIRE AREA INTO THURSDAY EVENING.

A HIGH WIND WARNING WILL CONTINUE FOR THE GUADALUPE MOUNTAINS AND
A WIND ADVISORY IS IN EFFECT FOR MOST OF THE REMAINDER OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY...WARM AND WINDY WEATHER WILL LIKELY CONTINUE THROUGH THE NEXT
WEEK. FIRE DANGER WILL REMAIN HIGH AND RESIDENTS ARE URGED TO AVOID
THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 14, 3:51 AM MST to 7:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
April 14, 5:00 AM MST to 3:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295593, 295594.